Public Choice

, Volume 154, Issue 1–2, pp 75–94

Minimizing the threat of a positive majority deficit in two-tier voting systems with equipopulous units

Article
  • 157 Downloads

Abstract

The mean majority deficit in a two-tier voting system is a function of the partition of the population. We derive a new square-root rule: For odd-numbered population sizes and equipopulous units the mean majority deficit is maximal when the member size of the units in the partition is close to the square root of the population size. Furthermore, within the partitions into roughly equipopulous units, partitions with small even numbers of units or small even-sized units yield high mean majority deficits. We discuss the implications for the winner-takes-all system in the US Electoral College.

Keywords

Two-tier voting system Mean majority deficit Voting power Electoral College Sensitivity Majoritarianism 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Institute for Philosophy and Political ScienceTU DortmundDortmundGermany
  2. 2.Department of Philosophy, Logic and Scientific MethodLondon School of Economics and Political ScienceLondonUK

Personalised recommendations